MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-35
Medical Device Problem Codes Material Deformation (2976); Unintended Movement (3026); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding multiple pipelines which could not be positioned or deployed as desired due to the patient's severe vessel tortuosity.Two pipelines were ultimately implanted in undesired positions.The patient was undergoing a flow diversion embolization procedure to treat an unruptured amorphous aneurysm of the right internal carotid artery (ica) at the level of the posterior communicating (pcomm) segment.The aneurysm max diameter was 8mm and the neck diameter was 6mm.The distal landing zone was in the m1 segment and was 3.1mm and the proximal landing zone was within the ica and was 3.7mm.Vessel tortuosity was severe.It was reported that the case was known off-label use related to the patient's known severe vessel tortuosity.A radial approach was used.All devices were prepared as indicated in the instructions for use (ifu).The phenom 27 microcatheter used to deliver the pipeline.After inability to place multiple pipelines and one pipeline implanted in an undesirable position, a pipeline (ped-450-35, lot# b030114) was deployed from the distal terminus ica to the cavernous ica.During the deployment of the ped, the distal segment retracted upon recapture of the delivery wire and pulled the distal segment of pipeline into the aneurysm.Multiple attempts were made to reaccess the terminus ica through the pipeline 4.5x35 but were unsuccessful and the procedure was aborted.It was noted that there was severe resistance during delivery of the pipeline and the pushwire was kinked upon removal.The physician unsure of the next steps to correct at the time the event was reported.The patient was removed from table, stable, without incident with two deployed pipelines in unfavorable positions and partially in the aneurysm.It was noted there was no injury to the patient.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that due to the patient's vessel tortuosity, there was resistance during delivery of every pipeline used in the procedure.All the pipelines either delivered or attempted to be delivered as noted within the report showed signs of damage and ¿kinking¿ due to the use of the off-label hemostat.The physician was aware the issue was not with the pipelines but due the to severe tortuosity of the ica and radial access approach.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11426365
Report Number2029214-2021-00258
Device Sequence Number4040956
Product Code OUT
UDI-Device Identifier00847536016569
UDI-Public00847536016569
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/26/2023
Device Model NumberPED-450-35
Device Catalogue NumberPED-450-35
Device Lot NumberB030114
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2021
Supplement Date Received by Manufacturer03/10/2021
Initial Report FDA Received Date03/07/2021
Supplement Report FDA Received Date03/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Patient Weight50